The PSNet Collection: All Content
Search All Content
- Journal Article(1617)
- Newspaper/Magazine Article(224)
- Patient Safety Innovations(7)
- Patient Safety Primers(2)
- Perspectives on Safety(14)
- Press Release/Announcement(7)
- Special or Theme Issue(26)
- WebM&M Cases(51)
- Web Resource(143)
- Behavioral change(1)
- Care Coordination(4)
- Communication Improvement(525)
- Computerized Decision Support(46)
- Computerized Provider Order Entry (CPOE)(109)
- Culture of Safety(325)
- Education and Training(349)
- Error Reporting and Analysis(636)
- Human Factors Engineering(204)
- Legal and Policy Approaches(215)
- Logistical Approaches(151)
- Policies and Operations(29)
- Quality Improvement Strategies(513)
- Research Directions(39)
- Specialization of Care(179)
- Technologic Approaches(250)
- Transparency and Accountability(16)
- Alert fatigue(17)
- Device-Related Complications(55)
- Diagnostic Errors(60)
- Discontinuities, Gaps, and Hand-Off Problems(332)
- Drug shortages(5)
- Failure to rescue(20)
- Fatigue and Sleep Deprivation(52)
- Identification Errors(29)
- Inpatient suicide(6)
- Interruptions and distractions(36)
- Medical Complications(353)
- Medication Safety(450)
- MRI safety(1)
- Nonsurgical Procedural Complications(20)
- Psychological and Social Complications(128)
- Second victims(13)
- Surgical Complications(82)
- Transfusion Complications(10)
- Transitions of Care(6)
Medication reconciliation is a common strategy to improve patient safety but is complex and time consuming. Three academic medical centers developed and implemented a risk stratification tool so limited pharmacist resources could be allocated to patients with the highest likelihood of medication adverse events.
Situational awareness during complex care events, such as clinical deterioration, medication administration, or the admission process, is an important component of teamwork and high reliability.
A 72-year-old man was diagnosed with COVID-19 pneumonia and ileus, and admitted to a specialized COVID care unit. A nasogastric tube (NGT) was placed, supplemental oxygen was provided, and oral feedings were withheld. Early in his hospital stay, the patient developed hyperactive delirium and pulled out his NGT. Haloperidol was ordered for use as needed (“prn”) and the nurse was asked to replace the NGT and confirm placement by X-ray. The bedside and charge nurses had difficulty placing the NGT and the X-ray confirmation was not done.
A 71-year-old man presented to his physician with rectal bleeding and pain, which was attributed to radiation proctitis following therapy for adenocarcinoma of the prostate. He subsequently developed a potentially life-threatening complication of sepsis while awaiting follow up care for a spontaneous rectal perforation. The commentary addresses the importance of early identification and timely intervention in the event of treatment failure and the post-discharge follow-up programs to improve care coordination and communication during transitions of care.
Farnborough, UK: Healthcare Safety Investigation Branch; February 2023.
Dabekaussen K, Scheepers RA, Heineman E, et al. PLoS One. 2023;18(1):e0280444.
Infect Control Hosp Epidemiol. 2022-2023.
ISMP Medication Safety Alert! Acute care edition. February 9, 2023;28(3):1-4.
Rockville, MD: Agency for Healthcare Research and Quality. April 2022 – October 2023.